Winter Storm, Emmet
- When
- December 1, 10:00 AM CST to December 2, 12:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A low pressure system slid off the Rockies and into the Texas and Oklahoma Panhandle regions late in the day on November 30th. The surface low briefly deepened as it move northeast across Oklahoma and Kansas into December 1st before predominantly stalling out over the Kansas-Missouri border area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system slid off the Rockies and into the Texas and Oklahoma Panhandle regions late in the day on November 30th. The surface low briefly deepened as it move northeast across Oklahoma and Kansas into December 1st before predominantly stalling out over the Kansas-Missouri border area. As a result, Iowa was predominantly north of the surface warm front and experiencing the overriding and wrap around precipitation bands and eventually lingering deformation induced precipitation as the low departed eastward on the 2nd.
Precipitation through much of the state started as all rain with elevated and surface temperatures above freezing. While surface temperatures predominantly hovered around or just above freezing through most of the event bouts of light freezing rain and accumulating snow occurred within the more robust bands of precipitation, eventually resulting in relatively widespread reports of 2 to 4 inches of snow and a tenth of an inch of ice or less. A few locations did receive snowfall in excess of 4 inches, including reports approaching 8 inches in northern Kossuth County.
Note: A combination of factors, including snowfall, ice accumulation, and strong winds, was used to verify portions of the Winter Storm Warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 1, 7:40 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 740 AM CST Sat Dec 1 2018 .UPDATE... Issued at 740 AM CST Sat Dec 1 2018 Have issued a wind advisory for the area without winter headlines this morning with the winds starting to increase across the area. They should remain strong and gusty through at least noon across the south, and likely through the afternoon across the north. Have messaged the strong winds in the winter headlines for the northern counties, thus will not double up with a wind advisory for those areas too. Also fine tuned pops with the back edge of the large swath of precip moving northward pushing into northern IA. Therefore did adjust to more chance pops for much of the morning across the south behind this first slug of rain currently. Redevelopment then still expected and likely to be more convective across the south toward afternoon. Again could see a strong storm, with gusty winds still possible. && .SHORT TERM.../Today through Tonight/ Issued at 504 AM CST Sat Dec 1 2018 Majority of the forecast remains on track from previous forecasts. Biggest changes would be to increase winds a bit today, bring snow amounts up a tad across the north and west and adjust precip trends in the next 3-6 hours. Strong surface low currently centered across southern KS/north central OK with strong moisture advection lifting northward through Iowa today. The upper trough located over the desert southern Plains toward the desert southwest and is expected to close off as it lifts northeastward through the region today. The sfc low will deepen as it lifts northeastward into southern to southeastern Iowa toward late this evening. Strong push of moisture off the gulf to surge through Iowa this morning with widespread rain/heavy rain to lift through southern/central Iowa and already moving into far southern Iowa currently. The associated surface warm front will lift into south central to southeastern Iowa this evening with a trowal feature wrapping into central/northern IA as well. This will allow for a period of steady precipitation across central/northern Iowa by late this afternoon/evening. Weak instability will be present across the southern half of the forecast area toward this afternoon toward the 850mb front across central/eastern Iowa. MUCAPE values around 100-300 J/kg expected as lapse rates steepen aloft. Therefore continue with the thunder mention across the central/east/south through this afternoon and some into this evening until the low shifts just east of the area. With the system deepening as it moves toward the state, very tight pressure gradient to set up with a trop fold aloft. This will allow winds to continue to be gusty or increase even more into this morning/afternoon. Winds are pushing toward 50 kts at H85 and could see some of these higher winds reach the surface with downward momentum transfer in the rain area/thunderstorms this morning/afternoon. Therefore would not be surprised if a few gusts to 50 mph or higher are observed today sporadically. Additionally as warmer air lifts through the state today, expect much of the precipitation mainly along and south of hwy 20 to change over to all rain with snow further north and northwest. This means there may be a period of little winter impacts in the advisory area toward late morning/afternoon. As the system gets wrapped up and occludes later this afternoon into tonight and Sunday, the surface low will track from south central IA into northeast Iowa. This will allow colder air to work its way into the back side with a changeover to all snow from northwest to southeast expected tonight with snow continuing into Sunday. Some of the latest runs are indicating the potential for some heavier bands to form within the snow area on the back side with a series of small impulses rotating back into the upper low. Therefore have ended up trending snow amounts a bit higher to the far northwest and on the southeastern fringe of the heavier snow. A location across western to northern portions of the forecast area could also see some higher amounts as the system pivots through southern/eastern Iowa tonight into Sunday. Therefore may end up seeing some area in the vicinity of Sac County toward Fort Dodge to Mason City with some higher snow totals. Have continued the headlines as they were with some of the amounts on the northern edge of the advisory area closer to warning amounts. This will have to be monitored and there is potential that a few counties on the northwest side of the advisory may still end up being upgraded to a warning at some point as the snow band areas become more certain. Some concern over the system moving so slow across Iowa into Sunday as well that could end up seeing snow linger a bit longer and headlines being extended into the afternoon. Currently models have soundings drying out by late Sunday so have continued with the .LONG TERM.../Sunday through Friday/ Issued at 504 AM CST Sat Dec 1 2018 The system impacting Iowa through Saturday will begin to shift into the Great Lakes with the tail end of the upper trough across eastern and southern Iowa. There will be slight chances for snow or a wintry mix across these areas through Monday morning. Sounding show that we lose ice introduction as the low pulls out so there is some patchy freezing precip mentioned in the forecast to account for this. Any ice amounts will be minimal and of no consequence. From Monday afternoon through Wednesday night we will be in a dry but cool period. Nighttime lows over the new snow pack will be a challenge but with clear skies, northern Iowa will likely see lower teens and I would not be surprised to see some single digit readings. On Thursday all models depict another shortwave sweeping across the Northern Plains and impacting Iowa. However the model differences that far out keep a low confidence in timing and location. The Euro is deeper with the wave and drops snow further south into Iowa while the GFS is less intense and keeps most precip north. The Canadian favors the Euro at this point. I kept with model blends for now which puts at least chance PoPs across the southeast half to three quarters of the state. There will be a stronger cold push behind this system and highs Friday into the weekend will be in the teens and 20s with lows in the single digits north and teens south. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 504 AM CST Sat Dec 1 2018 Expect strong wind and a mix of precipitation across TAF locations today. Northern locations will see freezing precip change to snow with rain changing to snow late across the south. Widespread IFR/LIFR conditions expected for much of the period. Sfc winds will be easterly at 15g30kts becoming north this afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon CST today for IAZ039-050-059>062- 070>075-081>086-092>097. Winter Weather Advisory until noon CST Sunday for IAZ025>028- 033>038-044>049-057-058. Winter Storm Warning until noon CST Sunday for IAZ004>007- 015>017-023-024. && UPDATE...Beerends SHORT TERM...Beerends LONG TERM...FAB AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 742 AM CST Sat Dec 1 2018 IAZ004>007-015>017-023-024-021100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 742 AM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning continues into Sunday for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of snow are encouraged and appreciated. IAZ025>028-033>038-044>049-057-058-021100- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie- 742 AM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory continued into Sunday for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of snow and ice are encouraged and appreciated. IAZ039-050-059>062-070>075-081>086-092>097-021100- Black Hawk-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 742 AM CST Sat Dec 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Heavy rain and an isolated strong storm with strong wind gusts is possible today. A wintry mix is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow accumulations are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of a wintry mix is encouraged and appreciated. MJB
Special Weather Statement National Weather Service Des Moines IA 440 AM CST Sat Dec 1 2018 IAZ044>047-057>062-070>075-081>086-092>097-011300- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 440 AM CST Sat Dec 1 2018 ...Gusty Winds Possible Early This Morning... Northeast winds sustained at 20 to 30 mph with gusts possible to 45 mph can be expected early this morning. These gusty winds may make driving difficult at times for high profile vehicles and may blow around loose outdoor objects. MJB
Special Weather Statement National Weather Service Des Moines IA 927 AM CST Sat Dec 1 2018 IAZ070-011730- Cass- Including the city of Atlantic 927 AM CST Sat Dec 1 2018 ...A Brief Period of Heavy Snow and Sleet This Morning... Expected a period of heavy snow through 11 am this morning, mixed with sleet and rain at times. The snow will reduce visibilities to below one quarter mile at times with some light accumulations of an inch or two. This will produce slick roads and travel will become more hazardous for a few hours this morning. The precipitation should diminish by late morning with low clouds and strong winds continuing into the early afternoon along with patchy drizzle.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795024, 795026, 795027, 795028, 795029, 795030, 795036.